Nebraska, 2004

Hail in Nebraska, May 21 to 22, 2004

May 21 to 22, 2004 · NWS GID · 10 events in 6 counties and zones

Severe thunderstorms dropped hail, generally the size of nickels or smaller across parts of south-central Nebraska. One storm did drop hail to the size of golf balls around the town of Grand Island.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms dropped hail, generally the size of nickels or smaller across parts of south-central Nebraska. One storm did drop hail to the size of golf balls around the town of Grand Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 21, 2:12 PM CST, 6 hours 2 minutes earlier.

Area forecast discussion, May 21, 2:12 PM CST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
312 PM CDT FRI MAY 21 2004

.SHORT TERM...OBVIOUS CONCERN IS SVR POTENTIAL THIS EVENING. OF NOTE
IS EJECTING UPR TROF COMING OUT OF ERN WY ATTM AND DVLPG CONVN ACRS
NE PANHANDLE. OTR FTR OF NOTE REMAINS W/LEFT OVER OUTFLOW BOUNDARY
AND WARM FRONT FM ABT BBW TO SUX WHICH SEEMS TO BE FVRD AREA FOR
CONV INITIATION YET LATE THIS AFTN. PROFILER NETWORK SHOWING LL
FLOW BACKING FM ERN NE BACK INTO NRN KS BUT AS YET NOT ENOUGH MASS
CVRG TO GET ANYTHING GOING HERE BUT THINGS ARE PRIMED FOR SURE.
STILL THINK LIKELY SCENARIO IS FOR INITIATION N NR OLD OUTFLOW/WARM
FRONT MERGER AND THEN DVLPMNT SOMEWAYS SWD ALG WK CONVERGENCE LINE
ACRS FAR WRN PORTION OF CWA NR OR SHORTLY AFT 22Z AS UPR TROF NEARS.
MID LVL SPEED MAX IN ASSOCN/W WY TROF AND NARROW BACKED LL CHANNEL
INVOF OF WARM FRONT PROMOTES A TORNADO THREAT GIVEN EXTREME
INSTABILITY WEDGE ACRS CNTRL/SC NEB. XPC ACTIVITY WILL ORGANIZE
QUICKLY INTO SVR MCS PROPAGATING E ACRS AREA EARLY TONIGHT.

AFT THAT...TOMORROW LOOKS POTENTIALLY EVEN MORE EVENTFUL. HWVR
MESOSCALE UNCERTAINTIES STEMMING FM TONIGHTS ACTIVITY PREVENTS ANY
REAL DETAIL ESP IN TERMS OF INHERENTLY HIGH SVR RISK.

.LONG TERM...SUNDAY THROUGH FRIDAY. EXTENDED RANGE MODELS IN
RELATIVELY CLOSE AGREEMENT WITH REGARD TO UPPER PATTERN EVOLUTION
NEXT WEEK...BREAKING DOWN STUBBORN ERN PAC RIDGE...ALBEIT PERHAPS A
BIT TOO AGGRESSIVELY.

REMNANTS OF WRN CONUS TROF CONTINUE TO LIFT NORTHEAST AND SHEAR OUT
SUNDAY AS UPSTREAM KICKER LIFTS ENE THROUGH PAC NW/INTERMOUNTAIN
WEST...THOUGH IT LOOKS TO BE WEAKENING AT THIS POINT AS WELL.
ANY SATURDAY NIGHT CONVECTION EXPECTED TO BE OUT OF THE AREA BY
EARLY SUNDAY MORNING...AND MUCH DRIER AIR WILL BEGIN TO ADVECT INTO
THE REGION AS SW FLOW DEVELOPS IN RESPONSE TO SFC LOW EMERGING FROM
ERN MT. NOT MUCH OF A TEMPERATURE DIFFERENCE FROM SATURDAY FOR MOST
OF THE AREA...SAVE FOR KS AND EXTREME SRN NEB COUNTIES WHERE
LOWER/MID 80S WILL REPLACE UPPER 80S/LOWER 90S. SUNDAY NIGHT LOOKS
DRY WITH ANY PRECIP FOCUSED TO THE NORTHWEST OF FORECAST AREA ALONG
SECOND SFC FRONT AND NOSE OF LLJ.

SECOND FRONT PUSHES THROUGH THE AREA MONDAY W/ COOLER TEMPERATURES
BEGINNING TO FILTER INTO THE PLAINS.  HAVE NOT GONE WHOLE HOG ON
DEGREE OF COOLDOWN MON/TUE SUGGESTED BY MODELS JUST YET GIVEN
AFOREMENTIONED CONCERN THAT THEY MAY BE BREAKING THE ERN PAC RIDGE
DOWN TOO AGGRESSIVELY. WILL NUDGE THEM DOWNWARD AND CONTINUE TO
MONITOR TRENDS. SMALL POPS MONDAY AFTERNOON/EVENING W/ FROPA
QUESTIONABLE AS ATMOSPHERE LOOKS RATHER DRY...THOUGH WITH STRENGTH
OF UPPER WAVE AND EXPECTED POTENCY OF FRONT WILL LEAVE AS IS FOR
NOW. BETTER CHANCES APPEAR MONDAY NIGHT THROUGH WEDNESDAY W/ UPPER
JET MAX OVERHEAD AND ISENTROPIC ASCENT ACROSS BAROCLINIC ZONE IN KS.

REMAINDER OF FORECAST LOOKED OKAY FOR NOW...W/ A GRADUAL TEMPERATURE
RECOVERY AS FORECAST AREA REMAINS ON COOL SIDE OF BAROCLINIC ZONE
AND UPPER FLOW TRANSITIONS FROM NW TO ZONAL BY FRIDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

EFFECTIVE JUNE 8 2004 THIS PRODUCT WILL HAVE THE ID CHANGED FROM
OMAAFDGRI...TO OMAAFDGID. FOR MORE INFORMATION CHECK OUT
THE FOLLOWING WEB ADDRESS/USE LOWER CASE LETTERS:
HTTP://WWW.CRH.NOAA.GOV/PUBLIC/WMOHEADERS/CRPHASE1.HTM

T/VII
Hazardous weather outlook, May 21, 4:39 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
539 PM CDT FRI MAY 21 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-221200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
539 PM CDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
AND PARTS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE THIS EVENING...
ESPECIALLY OVER SOUTH CENTRAL AND CENTRAL NEBRASKA WITH A LESSER RISK
ACROSS NORTHERN KANSAS.

A WARM FRONTAL BOUNDARY EXTENDED NORTHEAST ACROSS NEBRASKA
FROM A DEVELOPING AREA OF SURFACE LOW PRESSURE OVER NORTHWEST
KANSAS...WITH A DRYLINE EXTENDING SOUTHWARD ACROSS WESTERN
KANSAS. AN UPPER LEVEL DISTURBANCE MOVING OUT OF WESTERN
NEBRASKA WILL LEAD TO EXPLOSIVE THUNDERSTORM DEVELOPMENT THIS
EVENING.

NON SEVERE THUNDERSTORMS WERE CURRENTLY DEVELOPING JUST SOUTH OF
MCCOOK NEBRASKA...WITH ADDITIONAL DEVELOPMENT LIKELY TO THE NORTHEAST
ALONG A BEAVER CITY TO GREELEY LINE THROUGH 7 PM. STORMS THAT
DEVELOP SHOULD QUICKLY BECOME SEVERE WITH VERY LARGE HAIL AND
STRONG...DAMAGING WINDS EXPECTED AS THEY MOVE NORTHEAST ACROSS THE
OUTLOOK AREA...ESPECIALLY ACROSS SOUTH CENTRAL NEBRASKA.

IN ADDITION...A THREAT FOR ISOLATED TORNADOES REMAINS ALONG THE
SURFACE BOUNDARY FROM NEAR KEARNEY TO GREELEY THROUGH MID EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A THREAT OF SEVERE THUNDERSTORMS WILL EXIST ONCE AGAIN SATURDAY
AFTERNOON AS A COLD FRONT SLIDES INTO THE AREA AND ENCOUNTERS A VERY
UNSTABLE ATMOSPHERE. TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE WITH THESE STORMS.

AN ADDITIONAL CHANCE OF THUNDERSTORMS WILL EXIST MONDAY INTO
WEDNESDAY OF NEXT WEEK AS ADDITIONAL DISTURBANCES MOVE ACROSS THE
REGION. THESE DAYS WILL BE FURTHER MONITORED FOR ANY SEVERE WEATHER
POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

T

In the hours before

Local storm report, May 21, 7:12 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
812 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             2 E ALTON               39.47N 98.91W
05/21/2004  0.88 INCH        OSBORNE            KS   LAW ENFORCEMENT

0647 PM     HAIL             6 S ALTON               39.38N 98.95W
05/21/2004  0.88 INCH        OSBORNE            KS   TRAINED SPOTTER

0719 PM     HAIL             5 W OSBORNE             39.44N 98.79W
05/21/2004  2.75 INCH        OSBORNE            KS   LAW ENFORCEMENT

&&

NWS
Local storm report, May 21, 7:30 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
830 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             3 NW CAWKER CITY        39.54N 98.47W
05/21/2004  1.00 INCH        MITCHELL           KS   LAW ENFORCEMENT

&&

NWS
Local storm report, May 21, 8:03 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
903 PM CDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             5 S MANKATO             39.72N 98.21W
05/21/2004  0.75 INCH        JEWELL             KS   LAW ENFORCEMENT

&&

NWS

The radar

The Grand Island radar (KUEX), 41 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Webster

When
May 21, 8:14 PM CST
Where
Webster County, 2 mi S of Blue Hill
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.667, -98.617

Hail, Franklin

When
May 21, 9:40 PM CST
Where
Franklin County, Upland
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -98.600

Hail, Kearney

When
May 21, 10:10 PM CST
Where
Kearney County, Norman
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.867, -98.467

Hail, Kearney

When
May 21, 10:19 PM CST
Where
Kearney County, Heartwell
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.367, -98.017

Hail, Hall

When
May 21, 10:19 PM CST
Where
Hall County, Alda
Measured
1.75 in hail
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -98.783

Hail, Adams

When
May 21, 10:20 PM CST
Where
Adams County, 2 mi SW of Kenesaw
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.917, -98.350

Hail, Hall

When
May 21, 10:20 PM CST
Where
Hall County, Grand Is
Measured
1.75 in hail
Property damage
$25,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.617, -98.683

Hail, Adams

When
May 21, 10:31 PM CST
Where
Adams County, 3 mi W of Prosser
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.300, -98.450

Hail, Hall

When
May 21, 10:57 PM CST
Where
Hall County, Wood River
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.317, -98.900

Hail, Nance

When
May 22, 12:20 AM CST
Where
Nance County, 2 mi W of Fullerton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.567, -98.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401933, 5401934, 5401935, 5401937, 5403002, 5401936, 5403003, 5403000, 5403001, 5403004.